Gopa Iyer, MD, discusses treatment-related adverse events (TRAEs) with erdafitinib (Balversa) in urothelial cancer.
Gopa Iyer, MD, medical oncologist at Memorial Sloan Kettering Cancer Center, discusses treatment-related adverse events (TRAEs) with erdafitinib (Balversa) in urothelial cancer.
Erdafitinib is approved for patients with locally advanced or metastatic urothelial carcinoma who harbor certain FGFR alterations. However, there are several treatment-related adverse events that providers should be aware of. For example, nail changes, such as onycholysis and paronychia, are common. Often, these AEs can be somewhat prevented by using proper hygiene, trimming nails, and using gloves to protect nails. However, if these AEs persist, nail lacquers and protectants can be used. Involving a dermatologist early on can help patients receive counseling on the dry skin and nail changes that occur with erdafitinib, says Iyer.
Ocular toxicities can also occur. About 1 in 5 patients on the BLC2001 trial had central serous retinopathy, which is a class effect of FGFR inhibitors. Before starting erdafitinib, patients should get a baseline eye exam by an ophthalmologist and routine exams by their oncologist, says Iyer. These exams can indicate whether a patient is developing subretinal fluid or central serous retinopathy. In the event that they are, they should stop erdafitinib immediately and see an ophthalmologist.
Lastly, mucositis is a common AE with erdafitinib. Taking prophylactic sodium bicarbonate mouthwashes several times a day can help prevent mucositis from occurring. However, if a patient develops mucositis, dexamethasone mouth rinses can often alleviate those symptoms, concludes Iyer.